Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 28, 2013, 3:12 PM MDT for Duchesne County, Utah. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2013, 3:12 PM MDT (21:12 UTC)
- Expired
- Jul 28, 2013, 4:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Duchesne County, UT
The radar
The Grand Junction radar (KGJX), 204 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
054
WUUS55 KSLC 282112
SVRSLC
UTC013-282215-
/O.NEW.KSLC.SV.W.0019.130728T2112Z-130728T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT SUN JUL 28 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DUCHESNE COUNTY IN UTAH
* UNTIL 415 PM MDT
* AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF DUCHESNE...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DUCHESNE...US 40 AND US 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 3981 11018 3982 11023 4009 11061 4025 11051
4001 10999
TIME...MOT...LOC 2111Z 305DEG 14KT 4012 11048
$$
ROGOWSKI2 follow-up statements
013
WWUS55 KSLC 282137
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT SUN JUL 28 2013
UTC013-282215-
/O.CON.KSLC.SV.W.0019.000000T0000Z-130728T2215Z/
DUCHESNE UT-
337 PM MDT SUN JUL 28 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN DUCHESNE COUNTY...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTH OF DUCHESNE...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
RURAL SOUTHERN DUCHESNE COUNTY SOUTH OF US40 AND EAST OF US191.
LAT...LON 3981 11018 3982 11023 4002 11051 4020 11040
4001 10999
TIME...MOT...LOC 2137Z 305DEG 14KT 4006 11037
$$
ROGOWSKI929
WWUS55 KSLC 282157
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT SUN JUL 28 2013
UTC013-282207-
/O.CAN.KSLC.SV.W.0019.000000T0000Z-130728T2215Z/
DUCHESNE UT-
357 PM MDT SUN JUL 28 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUCHESNE COUNTY
IS CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.
LAT...LON 3981 11018 3982 11023 4002 11051 4020 11040
4001 10999
TIME...MOT...LOC 2157Z 305DEG 14KT 4002 11029
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:35 AM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 10:35 AM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1035 AM MDT SUN JUL 28 2013 .SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION TODAY THEN GRADUALLY DRY FROM THE SOUTHWEST THROUGH MID WEEK. && .DISCUSSION...DEEP MOISTURE REMAINS IN PLACE ACROSS THE FORECAST AREA THIS MORNING. FLOW HAS BECOME WNWLY AHEAD OF AN APPROACHING TROUGH. THIS SYSTEM WILL CROSS IDAHO TODAY...STAYING WELL NORTH OF THE STATE...BUT WILL ACT TO GIVE THE FLOW ALOFT A MORE SOUTHWESTERLY COMPONENT BY TOMORROW MORNING. THE MORE NORTHERLY COMPONENT TO THE FLOW TODAY WILL BRING JUST A BIT OF DRIER AIR INTO FAR NORTHERN UTAH WHILE PWS REMAIN IN EXCESS OF ONE INCH JUST ABOUT EVERYWHERE ELSE. LITTLE IN THE WAY OF CONVECTION ON RADAR THIS MORNING. MAIN EXCEPTION IS FAR EASTERN NEVADA WHERE SOME STORMS HAVE DEVELOPED IN ASSOCIATION WITH A VORT MAX. THIS SHORTWAVE ENERGY WILL TRAVEL ACROSS NORTHERN UTAH TODAY...PROVIDING A BIT OF ADDITIONAL INSTABILITY. SOME CLOUD COVER STILL EXISTS OVER SOUTHEAST UTAH FROM A SHORTWAVE THAT MOVED THROUGH OVERNIGHT...BUT THESE CLOUDS ARE ALREADY STARTING TO SCATTER OUT. WITH MUCH LESS CLOUD COVER...THE FORECAST AREA WILL SEE AN EARLIER START TO CONVECTION THAN YESTERDAY...AND THE THREAT WILL BE MORE WIDESPREAD. AT LEAST SCATTERED CONVECTION IS EXPECTED OVER THE ENTIRE FORECAST AREA. STORMS WILL BE EFFICIENT RAIN PRODUCERS SO FLASH FLOODING WILL AGAIN BE THE MAIN THREAT...ESPECIALLY OVER SOUTHERN UTAH. HOWEVER...SHORTWAVE ENERGY AND A BIT OF JET SUPPORT FROM THE IDAHO TROUGH INTRODUCED A CHANCE OF MORE ORGANIZED CONVECTION FOR NORTHERN UTAH. HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA. THOUGH SHORTWAVE FORCING IS LESS THAN YESTERDAY...DEEP MOISTURE AND LACK OF CLOVER WILL RESULT IN MANY STORMS CAPABLE OF PRODUCING HEAVY RAIN. LEFT OUT NORTHERN THIRD OF UTAH WITH SOME DRIER AIR EXPECTED TO MOVE IN. FLOW ALOFT BECOMES MORE SOUTHWESTERLY MONDAY BEHIND THE IDAHO TROUGH...AND THIS WILL DRAW DRIER AIR IN FROM THE SOUTH. ENOUGH MOISTURE WILL EXIST OVER NORTHERN UTAH FOR ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS THOUGH SOUTHERN UTAH SHOULD REMAIN QUIET. THE DRIER AIRMASS SPREADS ACROSS THE ENTIRE STATE BY MIDWEEK. UPDATED THE FORECAST EARLIER TO ADD MENTION OF THE FLASH FLOOD WATCH. NO ADDITIONAL UPDATES PLANNED. && .AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH THE TAF PERIOD. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT SHOWERS OR THUNDERSTORMS COULD IMPACT THE TERMINAL DIRECTLY OR INDIRECTLY BETWEEN 16 AND 18Z AND A 50 PERCENT CHANCE AFTER 18Z TODAY WITH GUSTY ERRATIC WINDS AND OR BRIEF HEAVY RAIN. WINDS WILL SHIFT TO NORTHWEST BETWEEN 19 AND 21Z TODAY. && .FIRE WEATHER...A VERY MOIST AIRMASS ACROSS THE REGION WILL SUPPORT NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGH TONIGHT. THIS ACTIVITY WILL TEND TO LAST THROUGHOUT THE NIGHTTIME PERIOD AS WELL. THERE IS A GOOD CHANCE OF A WETTING RAINFALL WITH LOCALLY HEAVY RAINFALL BEING A THREAT. LIGHTNING WILL ALSO BE A THREAT WITH STRONGER ACTIVITY. HUMIDITY LEVELS WILL BE HIGH...WHILE AFTERNOON CLOUD COVER CONTINUES TO TAKE THE EDGE OFF THE HEAT ACROSS THE AREA. A SIGNIFICANT PATTERN SHIFT IS FORECAST NEXT WEEK. THE WEATHER WILL TREND DRIER AND WARMER DURING THE EARLY PORTION OF THE WEEK WITH THUNDERSTORMS BECOMING ISOLATED AND MORE ALIGNED ALONG THE HIGHER TERRAIN. BY MID WEEK...CRITICAL FIRE WEATHER CONDITIONS WILL BECOME A THREAT AS SOUTHWEST WINDS INCREASE AHEAD OF A LARGE TROUGH DEVELOPING ACROSS THE WESTERN CONUS. WITH THE INCREASE OF SOUTHWEST WINDS...HUMIDITY VALUES OF 10-15 PERCENT AND HOT TEMPERATURES WILL BE COMMON IN THE VALLEYS MID TO LATE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ004-008-010-012>016-019>021-517-518. WY...NONE. && PUBLIC...TRAPHAGAN FIRE WEATHER...ROGOWSKI AVIATION...VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 28, 6:29 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 629 AM MDT SUN JUL 28 2013 UTZ001>016-019>021-517-518-WYZ021-291230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 629 AM MDT SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ACROSS THE OUTLOOK AREA TODAY THROUGH THIS EVENING. SOME OF THE STORMS WILL CONTINUE THROUGH TONIGHT MAINLY ACROSS THE NORTH. HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS...ALONG WITH A THREAT OF FLASH FLOODING. THE AREAS MOST LIKELY TO RECEIVE HEAVY RAIN WOULD BE PORTIONS OF SOUTHERN AND EASTERN UTAH...BUT IT IS POSSIBLE ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ON MONDAY WITH STORMS PRIMARILY OVER NORTHERN AND CENTRAL PORTIONS OF THE AREA. STORMS ARE STILL POSSIBLE ACROSS THE SOUTH MONDAY AS WELL BUT THESE WOULD TEND TO BE WEAK AND ON THE DRY SIDE AS DRIER AIR STARTS TO SPREAD IN FROM THE SOUTHWEST. THIS DRYING TREND WILL CONTINUE THROUGH MID WEEK BRINGING MOST OF THE THUNDERSTORM ACTIVITY TO AN END. SOME MOISTURE COULD RETURN TO SOUTHEASTERN PORTIONS OF THE AREA STARTING THURSDAY BRINGING A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS WHILE THE NORTHWEST STAYS DRY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:37 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Jul 28, 10:24 AM MDT | Flash Flood Watch | SLC | 16 hr | |
| Jul 28, 12:37 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Jul 28, 1:32 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 28, 2:14 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Jul 28, 3:03 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 28, 3:14 PM MDT | Special Weather Statement | SLC | Cache | 46 min |
| Jul 28, 3:37 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Jul 28, 4:54 PM MDT | Severe Thunderstorm Warning | SLC | Juab | 66 min |
| Jul 28, 5:02 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 73 min |
| Jul 28, 5:44 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 61 min |
| Jul 28, 5:57 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 78 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.